Jump to content

Flying Tachycardia


E246
 Share

Recommended Posts

Hi,

Haven't posted for a while - just coming to terms with diagnosis in Dec 10. Thought i would be better by now.

Anyway, finally went to Greece for a week, checked with the prof about flying and did the water, hydration, rest. compression tights, took my wheelchair all the way-too far to walk anyway. On the outward flight felt very uncomfortable for a while but it went off and had a good journey.

So was not anticipating any problems on the return. However the flight was late and i think they pressured the cabin quickly and as we were about to take of my chest became full of burning pressure and my heart climbed to 165bpm. They almost stopped the take off but it started to drop and I went into spasm shaking like I was in shock. Within 20 minutes it happened again and then a third time. Each time my husband said he was also aware of the pressure change and his ears popped. I shook the whole time and in between these extreme tachycardias my heart would not settle below 100-120. then it would drop to 35 and back up to 125. The heart monitor I wear was unable to give a reading a lot of the time as it was so irregular. this went on for the whole 4 hour journey.

I took 5mg of valium after about an hour and a half and it probably relaxed me a bit as I did feel very distressed but this was not a panic attack and the symptoms continued. There were no spare seats and a man had to move to the air steward's seat so that I could lie down and I felt awful about this. Apart from being offered the air steward's seat there was no assistance offered and I think they thought I was just having a panic attack. Oxygen might have helped.

Anyway - I will never fly again- it was the worse experience i have ever had - unless I can find a drug to stop this happening. At the time I had on me both beta blockers and calcium and channel blockers and wondered through the distress whether either would help but felt too afraid to take anything that might make it worse.

I am not on any medication. I have tried ivadradine which gave me chest pain, calcium channel blockers which sometimes seem to help the chest pain and sometimes make it worse. i am now about to try the channel blockers with midadrine to see if that helps. I can move around but cannot walk far without aweful chest pain. normally i do not get tachycardia often and the beta blocker were from before i had the pots diagnosis.

Feeling really devastated that the planned holiday to Portugal in the summer to try and have a complete break is now on hold.

So any further suggestions and anyone with similar problems?

Thank you.

Link to comment
Share on other sites

I'm so sorry you had such a scary experience. I have had flights over the past few years with no problems and others with terrible chest pain - like I'm having a heart attack and my chest is about to explode. I try my best in those situations to say to myself it's "just POTS" like its no biggie (in my most confident inner voice!) and do calming breathing techniques... listen to classical music, etc.

I will also add, with regard to the heart monitor - they have an awful time around electrical equipment. Mine is totally wacky in the car, so while I have absolutely NO doubt that your HR was all over the place and not as it should be, the readings may not have been accurate either on the plane with all that interference.

If you can handle the rigor of travel in and of itself - go for it!! I miss all of the travel I used to do when I lived overseas. And talk to a cardiologist about meds for the tachycardia maybe??

Link to comment
Share on other sites

Hi,

Thanks for your reply. its an interesting point that the electronics on board may have interfered with the monitor however i do get these runs where i can be sitting and suddenly my heart rate goes from 65 to 150 or more and I stay very calm but afterwards i go into shock.

i have a monitor on when this happened once but they seem to have lost the tape so i am not sure what the mechanism is that causes it.

On the flight this happened 3 times and made me feel very ill. I think they pressurizes too quickly.

I feel devastated by the thought that i will not travel again until i have some way to control this. My husband says he could not go through it again.

Really I am just trying to find if anyone uses medication that overcomes the pressure that triggered the tachycardia.

I suggested to my doctor that I had Hyperadrenergenic pots and she agreed. Not sure why i had to diagnose myself but things seem much less thorough here than in America. But this may have had a bearing on what happened. When my body is stressed it probably does respond with extra adrenaline but in response to the tachycardia.

Thanks

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...